Hail, Tazewell
- When
- April 25, 5:44 PM CST to 5:45 PM CST
- Where
- Tazewell County, 2 mi NNW of Mackinaw
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.557, -89.365
A cold front moved into central Illinois during the afternoon and evening of April 25th, triggering isolated strong thunderstorms. A few of the storms produced marginally severe hail across parts of Tazewell and Woodford counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front moved into central Illinois during the afternoon and evening of April 25th, triggering isolated strong thunderstorms. A few of the storms produced marginally severe hail across parts of Tazewell and Woodford counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 25, 5:40 PM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 640 PM CDT SAT APR 25 2009 .DISCUSSION... ISSUED 300 PM CDT SAT APR 25 2009 LATEST SURFACE ANALYSIS HAD A SLOW MOVING COLD FRONT EXTENDING FROM QUEBEC...THROUGH SOUTHERN LAKE MICHIGAN...INTO THE CENTRAL PLAINS. THIS FRONT...AND ITS ASSOCIATED SHOWER/STORM RISK...IS OUR PRIMARY FORECAST CONCERN OVER THE NEXT FEW DAYS. 12Z MODELS IN REASONABLE AGREEMENT OVER THE NEXT SEVERAL DAYS WITH MOST OF THE MAJOR FEATURES EXPECTED TO IMPACT FORECAST AREA. HOWEVER...NONE OF THE MODELS ARE GOING TO HAVE A GOOD HANDLE ON MESOSCALE NATURE OF THE CONVECTION EXPECTED ALONG OF THE FRONT. SHORT TERM...TONIGHT THROUGH TUESDAY...A NORTHERN STREAM WAVE CURRENTLY PASSING BY TO OUR NORTH WILL HELP PUSH THE FRONT A BIT FURTHER SOUTH TONIGHT. HOWEVER...THE FRONT SHOULD STALL OUT SHORTLY AS IT BECOMES INCREASINGLY PARALLEL TO THE UPPER FLOW AND AS SOME SOUTHERN STREAM ENERGY EJECTS TOWARD THE FORECAST AREA FROM THE SOUTHERN PLAINS. EXPECT SCATTERED SHOWERS/STORMS ALONG AHEAD OF THE FRONT THROUGH TONIGHT...ESPECIALLY ACROSS THE NORTHWEST HALF OF THE FORECAST AREA. A SEVERE STORM IS NORTH OUT OF THE QUESTION THIS EVENING...GIVEN SURFACE BASED CAPES OF 1500-2000 J/KG AND 40 KTS OF DEEP LAYER SHEAR...BUT THEY SHOULD NOT BE TOO NUMEROUS. PRECIPITATION CHANCES SHOULD WANE LATER TONIGHT AND THROUGH MOST OF SUNDAY AND SUNDAY NIGHT AS A VIGOROUS TROF DIGGING OVER THE WESTERN U.S. HELPS TO AMPLIFY THE UPPER FLOW. THE RESULTANT DOWNSTREAM RIDGING OVER THE EASTERN U.S. WILL PUSH THE FRONT BACK NORTH OF THE FORECAST AREA. LATER SUNDAY NIGHT...ENERGY EJECTING OUT OF THE WESTERN TROF WILL CAUSE A SURFACE LOW TO DEVELOP ALONG THE FRONTAL BOUNDARY TO OUR WEST/NORTH. THE FRONT WILL SINK BACK INTO THE REGION MONDAY/MONDAY NIGHT AS THE SURFACE LOW LIFTS INTO EASTERN CANADA. THIS TIME THE FRONT IS EXPECTED TO CLEAR THE FORECAST AREA TO THE SOUTH...BUT NOT BY MUCH...AND SHOULD BRING MORE WIDESPREAD SHOWER/STORM COVERAGE TO THE FORECAST AREA. THE PRECIPITATION RISK WILL DIMINISH TUESDAY AS THE FRONT SETTLES SOUTH ACROSS THE OHIO VALLEY. LONG TERM...WEDNESDAY THROUGH SATURDAY...MODEL/ENSEMBLE AGREEMENT FOR THE LAST HALF OF THE WEEK IS RATHER POOR. IN FACT...THE SPREAD IS SIGNIFICANTLY WORSE THAN YESTERDAY...WITH MOST OF THE MODELS BEARING LITTLE RESEMBLANCE TO THEIR RUNS OF 24 HOURS AGO. IT ALMOST GOES WITHOUT SAYING THAT FORECAST CONFIDENCE FOR THIS PERIOD IS QUITE LOW. THE BEST AGREEMENT AND MOST LIKELY DRY PERIOD IS EXPECTED WEDNESDAY AS THE SURFACE BOUNDARY THAT WILL BE IMPACTING US FOR THE FIRST HALF OF THE WEEK SETTLES JUST SOUTH OF THE OHIO VALLEY. BEYOND WEDNESDAY...THE MODELS TEND TO AGREE THAT STRONG RIDGING WILL RUN UP THE PACIFIC COAST OF CANADA...WITH AN UNSEASONABLY STRONG UPPER LOW OVER EASTERN CANADA AND THE NORTH ATLANTIC. HOWEVER...THERE IS LITTLE/NO CONSENSUS ON THE FLOW OVER THE LOWER 48 STATES. SOME SOLUTIONS ARE ZONAL/PROGRESSIVE...WHILE OTHERS REMAIN SOMEWHAT MORE AMPLIFIED. DEPENDING ON WHICH MODEL SOLUTIONS YOU CHOOSE...ONE COULD ARGUE FOR SHOWER/STORM CHANCES EACH PERIOD FROM THURSDAY UNTIL THE END OF THE PERIOD. FOR NOW...HAVE LIMITED MENTIONABLE POPS TO THE THURSDAY NIGHT TO FRIDAY NIGHT PERIOD WHERE AT LEAST SOME PRECIPITATION TIMING AGREEMENT EXISTS. HOWEVER...DUE TO THE VASTLY DIFFERENT FLOW PATTERNS...THE SOURCE OF THE FORCING THAT GENERATES THE PRECIPITATION STILL DIFFERS. TEMPERATURES ARE EXPECTED TO BE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. BAK && .AVIATION... ISSUED 640 PM CDT SAT APR 25 2009 SCATTERED THUNDERSTORMS WERE TRACKING AMONG THE WESTERN TERMINAL SITES AT THE BEGINNING OF THE FORECAST PERIOD. EXPECT THESE TO DIMINISH DURING THE EVENING...BUT KEPT VCSH GOING INTO THE NIGHT AT KBMI/KPIA. CURRENTLY DO NOT EXPECT ANY RAIN AT KCMI...AND KDEC THREAT APPEARS MINIMAL AT THIS TIME...SO RAIN CHANCES WERE REMOVED FROM THOSE SITES. MAIN SYNOPTIC FRONT WAS LOCATED JUST NORTH OF KPIA/KBMI...AND WILL RETREAT NORTHWARD INTO THE OVERNIGHT HOURS. TIGHT PRESSURE GRADIENT WILL CONTINUE INTO SUNDAY...SO WINDS WILL AGAIN PICK UP AFTER SUNRISE. LOWEST CEILINGS EXPECTED EARLY IN THE FORECAST PERIOD...ASSOCIATED WITH THE SHOWERS AND STORMS...BUT ARE EXPECTED TO BE IN THE VFR RANGE EXCEPT FOR BRIEF PERIODS WITHIN THE STORMS. GEELHART && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 300 PM CDT SAT APR 25 2009 ILZ027>031-036-037-040-041-047-261100- CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 300 PM CDT SAT APR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM CHANCES WILL INCREASE AGAIN LATE THIS AFTERNOON OR EVENING AS A COLD FRONT APPROACHES FROM THE WEST. SOME OF THE STORMS LATER THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. THE SEVERE THREAT SHOULD BEGIN TO DIMINISH BY MIDNIGHT. IN ADDITION TO THE SEVERE THREAT...THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL IN A SHORT PERIOD OF TIME. FOR INTERESTS ALONG THE ILLINOIS RIVER...FLOODING WILL CONTINUE FROM PEORIA TO BEARDSTOWN THROUGH THE WEEKEND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE REMAINDER OF THE WEEKEND AND INTO EARLY NEXT WEEK. KEEP ABREAST OF LATER FORECASTS AS THE TIMING AND LOCATION OF THE GREATEST THREAT FOR ANY ADDITIONAL SEVERE WEATHER BECOMES BETTER DEFINED...ESPECIALLY IN THE MONDAY AND MONDAY NIGHT TIME FRAME. DUE TO THE SLOW MOVEMENT OF THE FRONTAL BOUNDARY EARLY NEXT WEEK...HEAVY RAINFALL MAY ALSO OCCUR WITH THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND INTO THE EVENING HOURS. PRESENT INDICATIONS SUGGEST THE PRIMARY TIME FRAME FOR ANY SEVERE WEATHER WILL BE FROM 300 PM THIS AFTERNOON UNTIL 10 PM THIS EVENING. ILZ038-042>046-048>053-261100- CHAMPAIGN-CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-MORGAN- PIATT-SANGAMON-SCOTT-VERMILION- 300 PM CDT SAT APR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM CHANCES WILL INCREASE AGAIN LATE THIS AFTERNOON OR EVENING AS A COLD FRONT APPROACHES FROM THE WEST. SOME OF THE STORMS LATER THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. THE SEVERE THREAT SHOULD BEGIN TO DIMINISH BY MIDNIGHT. IN ADDITION TO THE SEVERE THREAT...SOME OF THE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL IN A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE REMAINDER OF THE WEEKEND AND INTO EARLY NEXT WEEK. KEEP ABREAST OF LATER FORECASTS AS THE TIMING AND LOCATION OF THE GREATEST THREAT FOR ANY ADDITIONAL SEVERE WEATHER BECOMES BETTER DEFINED...ESPECIALLY IN THE MONDAY AND MONDAY NIGHT TIME FRAME. DUE TO THE SLOW MOVEMENT OF THE FRONTAL BOUNDARY EARLY NEXT WEEK...HEAVY RAINFALL MAY ALSO OCCUR WITH THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS EVENING. PRESENT INDICATIONS SUGGEST THE PRIMARY TIME FRAME WOULD BE FROM 400 PM THIS AFTERNOON UNTIL 10 PM THIS EVENING. ILZ054>057-061>063-066>068-071>073-261100- CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM- JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY- 300 PM CDT SAT APR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATER THIS AFTERNOON...PRIMARILY NORTH OF INTERSTATE 70. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL INCREASE ACROSS THE AREA ON MONDAY AS A FRONTAL BOUNDARY SHIFTS SOUTHEAST. KEEP ABREAST OF LATER FORECASTS AS THE TIMING AND LOCATION OF THE GREATEST THREAT FOR ANY ADDITIONAL SEVERE WEATHER BECOMES BETTER DEFINED...ESPECIALLY IN THE MONDAY AND MONDAY NIGHT TIME FRAME. IN ADDITION...HEAVY RAINFALL IS ALSO A DISTINCT POSSIBILITY EARLY NEXT WEEK AS THE SLOW MOVING COLD FRONT PUSHES ACROSS SOUTHEAST ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HJS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
552 PM CDT SAT APR 25 2009
ILZ031-037-038-252330-
MCLEAN-TAZEWELL-WOODFORD-
552 PM CDT SAT APR 25 2009
...SIGNIFICANT WEATHER ALERT FOR EASTERN TAZEWELL...NORTHWESTERN
MCLEAN AND SOUTHEASTERN WOODFORD COUNTIES UNTIL 630 PM CDT...
AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DANVERS...OR 11 MILES WEST OF BLOOMINGTON...
MOVING NORTHEAST AT 35 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CARLOCK...
NORMAL...
HUDSON...
TOWANDA...
EL PASO...
GRIDLEY...
OTHER LOCATIONS AFFECTED INCLUDE...EVERGREEN LAKE...KAPPA AND LAKE
BLOOMINGTON.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4086 8894 4075 8894 4075 8859 4040 8918
4053 8933
TIME...MOT...LOC 2252Z 229DEG 30KT 4053 8916
HJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
623 PM CDT SAT APR 25 2009
ILZ037-038-260000-
MCLEAN-TAZEWELL-
623 PM CDT SAT APR 25 2009
...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN TAZEWELL AND WESTERN
MCLEAN COUNTIES UNTIL 700 PM CDT...
AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DELAVAN...OR 13 MILES NORTHEAST OF MASON
CITY...MOVING NORTHEAST AT 35 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HOPEDALE...
TREMONT...
MINIER...
MACKINAW...
DANVERS...
CARLOCK...
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4062 8935 4060 8928 4060 8896 4033 8950
4038 8970
TIME...MOT...LOC 2322Z 229DEG 30KT 4037 8954
HJSThe Lincoln radar (KILX), 45 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162995, 162994.